Bartter-like syndrome caused by kanamycin during therapy for multidrug-resistant Mycobacterium tuberculosis

Mogamat-Yazied Chothia, Jan H Esser, Nihal de Vries, Mogamat Razeen Davids

Abstract


Multidrug-resistant Mycobacterium tuberculosis infection (MDR-TB) is a highly prevalent communicable disease in South Africa and often occurs in those with HIV infection. We describe three HIV-infected patients with pulmonary MDR-TB who received treatment with a regimen that included kanamycin and subsequently developed a Bartter-like syndrome. The clinical presentation varied from asymptomatic to severely symptomatic electrolyte disturbances, with one fatal outcome. This report highlights the importance of the routine monitoring of electrolytes in MDR-TB patients receiving treatment that includes kanamycin.


Keywords


kanamycin, Bartter-like syndrome, MDR-TB

Full Text:

PDF


DOI: http://dx.doi.org/10.21807/21-1-2757

Refbacks

  • There are currently no refbacks.




ISSN (online) 2518-4601 ISSN 2306-8205 (print). © African Association of Nephrology 2018.
Hosted by Stellenbosch University Library and Information Service since 2016.